Alert archive / Montana / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 36, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Aug 31, 2008, 2:07 PM MDT for Powell County, Silver Bow County, Montana. It was in force for 8 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 31, 2008, 2:07 PM MDT (20:07 UTC)
- Expired
- Aug 31, 2008, 2:15 PM MDT
- In force
- 8 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
Counties Powell County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 159 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 2:07 PM MDT | HAIL 0.75 | Butte, MT | POLICE OFFICER REPORTED PENNY SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.1 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 645 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 273 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KMSO 312007
SVRMSO
MTC077-093-312015-
/O.NEW.KMSO.SV.W.0036.080831T2007Z-080831T2015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
207 PM MDT SUN AUG 31 2008
THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN SILVER BOW COUNTY IN WEST CENTRAL MONTANA...
SOUTHEASTERN POWELL COUNTY IN WEST CENTRAL MONTANA...
* UNTIL 215 PM MDT.
* AT 205 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM. THIS STORM WAS LOCATED NEAR WALKERVILLE...OR ABOUT
NEAR BUTTE...AND WAS MOVING NORTHEAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...BUTTE...NISSLER AND WALKERVILLE.
LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. DAMAGING WINDS
ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT
OUTSIDE...MOVE TO A WELL PROTECTED AREA.
LAT...LON 4641 11231 4647 11231 4619 11251 4617 11256
4604 11268 4602 11267 4593 11247 4593 11246
4598 11242 4619 11251 4636 11238
TIME...MOT...LOC 2007Z 225DEG 38KT 4606 11249
$$1 follow-up statement
000
WWUS55 KMSO 312014
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
214 PM MDT SUN AUG 31 2008
MTC077-093-312024-
/O.EXP.KMSO.SV.W.0036.000000T0000Z-080831T2015Z/
SILVER BOW MT-POWELL MT-
214 PM MDT SUN AUG 31 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POWELL AND
NORTHERN SILVER BOW COUNTIES EXPIRES AT 215 PM MDT...
DOPPLER RADAR HAS INDICATED THAT THE SEVERE STORM HAS MOVED OUT OF
THE WARNED AREA...THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 4641 11231 4647 11231 4619 11251 4617 11256
4604 11268 4602 11267 4593 11247 4593 11246
4598 11242 4619 11251 4636 11238
TIME...MOT...LOC 2014Z 225DEG 38KT 4611 11241
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 9:22 AM MDT, 4 hours 45 minutes earlier.
Area forecast discussion, Aug 31, 9:22 AM MDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 922 AM MDT SUN AUG 31 2008 .UPDATE...UPDATED CLOUDS/PRECIPITATION AND WEATHER FOR TODAY. && .DISCUSSION...A DIGGING UPPER LEVEL TROUGH OVER THE PACIFIC NORTHWEST WILL MAINTAIN A MOIST SOUTHWESTERLY FLOW OVER MUUCH OF NORTH- CENTRAL IDAHO AND WESTERN MONTANA TODAY. THE BAND OF CONVECTION DRAPED OVER WEST-CENTRAL MONTANA LAST NIGHT WAS BEGINNING TO MOVE SLOWLY EAST THIS MORNING. STRONG UPPER-LEVEL DYNAMICS ARE ASSOCIATED WITH THIS BAND AND THUNDERSTORMS CAN STILL BE EXPECTED WITH THIS FEATURE TODAY. A SECONDARY AREA OF ENHANCED INSTABILITY IS EXPECTED TO DEVELOP NEAR THE CANADIAN BORDER IN NORTHWEST MONTANA THIS AFTERNOON. THUS...HAVE ADDED ISOLATED THUNDERSTORMS THERE AS WELL. IN CONTRAST...WESTERN PORTIONS OF IDAHO AND CLEARWATER COUNTIES (IN NORTH-CENTRAL IDAHO) WILL BE RELATIVELY DRY AS MUCH OF THE ACTIVE WEATHER WILL REMAIN EAST OF THIS AREA. TODAYS HIGH TEMPERATURES MAY NEED TO BE RE-EVALUATED AS CURRENT TEMPERATURES IN SOME AREAS ARE ALREADY WITHIN A FEW DEGREES OF EXPECTED HIGHS. ANY POTENTIAL UPDATE WOULD LIKELY WARM TEMPERATURES A FEW DEGREES. && .AVIATION...FOCUS OF STEADY RAIN...LOWERED CEILINGS WITH EMBEDDED THUNDERSTORMS WILL BE EXPERIENCED BETWEEN KMSO...KBTM AND KSMN TERMINALS THROUGH TODAY. TO THE NORTH...SCATTERED SHOWERS WILL DEVELOP LATER THIS AFTERNOON. TONIGHT...PRECIPITATION EXPANDS WITH LOCALLY HEAVY DOWN POURS POSSIBLE AT KBTM AND KSMN WITH KGPI REMAINING MAINLY DRY WITH HIGHER CEILINGS. MOUNTAIN OBSCURATIONS WILL BE EXPERIENCED AREA WIDE TODAY THROUGH MONDAY. && .PREV DISCUSSION... /ISSUED 343 AM MDT SUN AUG 31 2008/ DISCUSSION...UPPER LEVEL TROUGH OF LOW PRESSURE HAS MOVED INTO THE PACIFIC NORTHWEST WITH THE ASSOCIATED COLD FRONT ALOFT DRAPED OVER WEST CENTRAL MT AND THE SOUTHERN CLEARWATER MOUNTAINS. HEAVY DOWN POURS WITH EMBEDDED THUNDERSTORMS ARE OCCURRING ALONG THIS BOUNDARY WHICH WILL MOVE LITTLE TODAY. NORTHWEST MT WHICH IS VOID OF SHOWER ACTIVITY THIS MORNING WILL BEGIN TO SEE SCATTERED SHOWERS THIS AFTERNOON AS THE AIRMASS COOLS AND DESTABILIZES. A CLAP OF THUNDER IS POSSIBLE IN THE NORTHWEST CORNER OF LINCOLN COUNTY...WITH THUNDERSTORMS NEAR THE FRONTAL BOUNDARY SAGGING SOUTH OVER SOUTHWEST MT AND LEMHI COUNTY BY AFTERNOON. TONIGHT THE UPPER LEVEL TROUGH WILL DIG SOUTH TOWARDS SOUTHERN IDAHO AND BE ELONGATED OVER WESTERN MT AND ID. COOLER AIR WILL BEGIN TO FILTER OVER THE CONTINENTAL DIVIDE AND SNOW LEVELS WILL LOWER BETWEEN 5000 AND 6000 FEET. AS THE WINDS SHIFT TO THE NORTHEAST IN NORTHWEST MT...SOME DOWNSLOPE EFFECTS WILL BE SEEN IN NORTHWEST MT AND THE PRECIPITATION WILL BE MORE FOCUSED RIGHT ALONG THE DIVIDE SOUTHWARD OVER WEST CENTRAL AND SOUTHWEST MT...THE SOUTHERN CLEARWATER MOUNTAINS AND LEMHI COUNTY. MODERATE TO LOCALLY HEAVY RAIN WITH SNOW OVER THE HIGHER PEAKS WILL BE EXPERIENCED LATE TONIGHT INTO EARLY MONDAY. SNOW ACCUMULATIONS OF UP TO 4 INCHES ABOVE 5500 FEET MAY BE SEEN OVER THE MOUNTAINS NEAR THE DIVIDE THROUGH MONDAY. BY MONDAY AFTERNOON... THE TROUGH SWINGS THROUGH WESTERN MT AND TO JUST EAST OF THE DIVIDE BY EVENING. STEADY PRECIPITATION OVER THE AFOREMENTIONED AREAS WILL TURN SHOWERY WITH ISOLATED THUNDERSTORMS POSSIBLE ALONG THE ID AND MT BORDER. MONDAY NIGHT THE TROUGH IS MOVING OFF TO THE EAST...STILL WILL HAVE SOME SHOWERS HANGING ON...ESPECIALLY ALONG THE CONTINENTAL DIVIDE. THE REST OF THE EXTENDED FORECAST LOOKS TO REMAIN UNSETTLED WITH A NORTHWEST FLOW OVER THE REGION...AND WEAK DISTURBANCES MOVING ACROSS THE AREA IN THIS FLOW. AVIATION...FOCUS OF STEADY RAIN...LOWERED CEILINGS WITH EMBEDDED THUNDERSTORMS WILL BE EXPERIENCED BETWEEN KMSO...KBTM AND KSMN TERMINALS THROUGH TODAY. TO THE NORTH...SCATTERED SHOWERS WILL DEVELOP LATER THIS AFTERNOON. TONIGHT...PRECIPITATION EXPANDS WITH LOCALLY HEAVY DOWN POURS POSSIBLE AT KMSO...KBTM AND KSMN WITH KGPI REMAINING MAINLY DRY WITH HIGHER CEILINGS. MOUNTAIN OBSCURATIONS WILL BE EXPERIENCED AREA WIDE TODAY THROUGH MONDAY. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && SHORT TERM...MSJ LONG TERM....KOLATA AVIATION...DE ROSA
Hazardous weather outlook, Aug 31, 4:31 AM MDT, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 431 AM MDT SUN AUG 31 2008 IDZ006-010-MTZ002-006-007-043-312300- SOUTHERN CLEARWATER MOUNTAINS-EASTERN LEMHI COUNTY- WEST GLACIER REGION-BITTERROOT/SAPPHIRE MOUNTAINS- BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION- 431 AM MDT SUN AUG 31 2008 /331 AM PDT SUN AUG 31 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT AN APPROACHING TROUGH OF LOW PRESSURE WILL ENHANCE RAIN SHOWERS ALONG THE CONTINENTAL DIVIDE AND OVER HIGHER TERRAIN. HEAVY DOWN POURS MAY OCCUR AT TIMES. ISOLATED THUNDERSTORMS WILL OCCUR OVER SOUTHWEST MONTANA AND LEMHI COUNTY. LOCALLY HEAVY RAIN AND SMALL HAIL MAY ACCOMPANY STORMS TODAY INTO THE EVENING HOURS. COLDER AIR WILL MOVE OVER THE AREA TONIGHT AS THE LOW PRESSURE SYSTEM MOVES OVER IDAHO AND WESTERN MONTANA. SNOW LEVELS WILL BEGIN TO LOWER BETWEEN 5500 AND 6500 FEET WITH LIGHT SNOW ACCUMULATIONS DEVELOPING OVERNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE LOW PRESSURE SYSTEM WILL MOVE OVER IDAHO AND WESTERN MONTANA MONDAY WITH SNOW LEVELS HOVERING BETWEEN 5500 TO 6500 FEET MONDAY MORNING. LIGHT TO MODERATE SNOW AMOUNTS ARE POSSIBLE OVER HIGHER TERRAIN. TRAVELERS PLANNING TO USE LOGAN PASS AND OTHER HIGHER PASSES OF THE REGION SHOULD BE PREPARED FOR POSSIBLE WINTRY DRIVING CONDITIONS. BACK-COUNTRY HIKERS SHOULD ALSO BE PREPARED FOR MUCH COLDER CONDITIONS WITH TERRAIN OBSCURATIONS...SNOW AND COLD RAIN. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 11:48 PM MDT | Severe Thunderstorm Warning | MSO | Deer Lodge, Granite, Powell | 42 min |
| Aug 31, 12:24 AM MDT | Severe Thunderstorm Warning | MSO | Deer Lodge, Granite, Powell | 25 min |
| Aug 31, 3:53 AM MDT | Severe Thunderstorm Warning | MSO | Deer Lodge, Powell | 41 min |
| Aug 31, 2:51 PM MDT | Winter Weather Advisory | MSO | Deer Lodge, Flathead, Granite, Lake, Missoula, Powell and 2 more | 23 hr |
| Aug 31, 3:19 PM MDT | Severe Thunderstorm Warning | MSO | Deer Lodge, Powell | 13 min |
| Aug 31, 3:49 PM MDT | Severe Thunderstorm Warning | MSO | Silver Bow | 41 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.